Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 274, NWS Flagstaff, AZ

September 14, 2006Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 14, 2006, 1:36 PM MST for Coconino County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2006, 1:36 PM MST (20:36 UTC)
Expired
Sep 14, 2006, 2:00 PM MST
In force
24 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 9:25 AM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Sep 14, 9:25 AM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
925 AM MST THU SEP 14 2006

.SYNOPSIS...A STRONG MOISTURE SURGE FROM THE SOUTH HAS INCREASED
MOISTURE LEVELS THROUGHOUT ARIZONA TODAY. THIS SURGE COUPLED WITH A
TROUGH MOVING DOWN FROM THE NORTHWEST WILL ALLOW STRONG
THUNDERSTORMS TO DEVELOP ACROSS THE NORTHLAND TODAY. BY FRIDAY THE
SOUTHWESTERLY WINDS WILL SWEEP THE MOISTURE NORTHEASTWARD...EXPECT
STRONG GUSTY WINDS AND CLEARING SKIES.

&&

.DISCUSSION...A STRONG MOISTURE SURGE HAS MOVED INTO ARIZONA FROM
THE GULF OF CALIFORNIA. THIS ADDITIONAL MOISTURE ALONG WITH AN
UNSTABLE AIRMASS WILL INCREASE THUNDERSTORM ACTIVITY TODAY ACROSS
NORTHERN ARIZONA. SOME OF THESE STORMS WILL BE SEVERE IN NATURE
ESPECIALLY IN NORTHWESTERN ARIZONA.

THE FRONTAL SYSTEM CURRENTLY OVER CALIFORNIA AND IDAHO WILL INCREASE
THE WINDS TODAY AND FRIDAY. BY TOMORROW THE STRONG SOUTHWEST WINDS
WILL SWEEP THE MOISTURE OUT TO THE NORTHEAST LEAVING US WITH JUST A
FEW LINGERING CLOUDS. THERE IS THE POSSIBILITY OF A WIND ADVISORY
FOR FRIDAY WITH WIND GUSTS APPROACHING 45 MPH IN SOME AREAS. WE WILL
REVIEW THE LATEST GUIDANCE AND REEVALUATE THE SITUATION LATER TODAY.

SATURDAY THROUGH WEDNESDAY...COOL AND CLEAR FALL CONDITIONS WILL
PREVAIL INTO THE MIDDLE OF NEXT WEEK. BY SUNDAY MORNING LOW
TEMPERATURES WILL DROP DOWN INTO THE LOW TO MID 30S FOR MOST
LOCATIONS ABOVE 6000 FT.

BOHLIN

&&

.AVIATION...FOR THE 18Z PACKAGE...WIDESPREAD CIGS OF 10-12KFT AGL
WILL LOWER TODAY AS SHRA/TSRA DEVELOPS. EXPECT 80-90 PERCENT CLOUD
COVER BY LATE MORNING...WITH 40-50 PERCENT COVERAGE OF SHRA/TSRA.
CIGS IN THE PRECIPITATION WILL BE 2-4KFT AGL. EXPECT PRECIPITATION
TO END SLOWLY TONIGHT FROM WEST TO EAST...MOST ACTIVITY WILL HAVE
CLEARED OUT BY 06-08Z TONIGHT. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

DL

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 14, 10:00 AM MST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST THU SEP 14 2006

AZZ004>018-037>040-150700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST THU SEP 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

WIDESPREAD TO SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED ACROSS NORTHERN ARIZONA
TODAY. SOME OF THESE STORMS WILL BE SEVERE IN NATURE...ESPECIALLY IN
COCONINO AND NORTHERN YAVAPAI COUNTIES. THESE STORMS WILL DEVELOP BY
LATE MORNING AND MOVE NORTHEAST WITH THE LOWER LEVEL FLOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WITH GUSTS APPROACHING 40 MPH WILL DEVELOP OVER SOME
AREAS OF THE NORTHLAND BY FRIDAY. THE POSSIBILITY STILL EXISTS FOR A WIND ADVISORY
WE WILL EVALUATE THE LATEST GUIDANCE AND DETERMINE IF AN ADVISORY IS NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 2:22 PM MSTWind AdvisoryFGZApache, Coconino, Navajo, Yavapai34 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.